Display Settings:

Format

Send to:

Choose Destination
J Clin Neurosci. 2012 Aug;19(8):1182-4. doi: 10.1016/j.jocn.2011.09.017. Epub 2012 Feb 19.

Reversible splenial lesion in the corpus callosum following rapid withdrawal of carbamazepine after neurosurgical decompression for trigeminal neuralgia.

Author information

  • 1Department of Radiology, Graduate School and Faculty of Medicine, The University of Tokyo, 7-3-1 Hongo, Bunkyo-ku, Tokyo 113-0033, Japan. hmori-tky@umin.ac.jp

Abstract

Reversible splenial lesions (RSL) of the corpus callosum have been described in various clinical conditions, and some are attributed to the action of antiepileptic drugs (AED). Abrupt withdrawal of an AED in preparation for surgical treatment can result in RSL of the corpus callosum in patients with trigeminal neuralgia who do not have epilepsy. We report two patients who developed RSL following surgical treatment of trigeminal neuralgia. Since our two patients did not have epilepsy, it is strongly suggested that the AED, rather than convulsive status epilepticus, could be a contributing factor in RSL. The pathogenesis of AED-associated RSL is not clear. Similar RSL can appear under various circumstances, implying that factors other than AED can influence a common end-point mechanism that results in RSL. Nevertheless, delirium after surgery may be a cue for inquiring about RSL. This condition is transient and represents a clinicoradiological syndrome with an excellent prognosis. We should consider this phenomenon in the perioperative period after surgery for trigeminal neuralgia to avoid invasive diagnostic and therapeutic procedures.

Copyright © 2011 Elsevier Ltd. All rights reserved.

PMID:
22349431
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk